The K2 Chameleon

    NextPrevious

    The K2 Chameleon

    This Tuesday, the New York Times reported that 33 patients from the same Brooklyn neighborhood were transported to the ED due to a “bad batch” of K2. But what is a “bad batch,” and what does it mean in terms of treatment in the ED?
    The frightening truth about K2 is that there is no such thing as a single bad batch. K2 is a generic term for all synthetic cannabinoids, of which there are over 50 known types. Add to this the hundreds of preservatives, additives, and plant materials that can be used to package the drug, and you end up with a confusing potpourri of potentially toxic chemicals. This means that every dose of K2 is potentially different and potentially “bad,” with a chemical composition that is impossible to ascertain clinically. No one knows which substances are being sold as “K2” in the street today, and they may even change by tomorrow. In a medical field that relies heavily on pattern recognition, the ever-changing, chameleon nature of K2 proves to be a daunting challenge for ED physicians. It also explains why K2 usage continues to rise, since new chemicals can easily replace ones that are outlawed. For instance, a 2011 DEA ban of five specific synthetic cannabinoids had no appreciable long-term effect on the K2 epidemic.
    K2 is also slippery because it does not show up in urine immunoassay toxicology screens. These test for delta-9-THC, the most psychoactive component of naturally grown marijuana, which contains 50-60 different cannabinoids. K2 manufacturers take advantage of this natural diversity to create cannabinoid analogues that, while similar to THC, do not share the molecular structure of delta-9-THC and therefore escape detection. These chemicals are sprayed onto plant material and sold as incense, aromatherapy, or herbal remedies. Many K2 users believe that K2 is safer than marijuana for legal reasons, and seek it out in order to evade routine drug testing by employers.
    Finally, because K2 is actually a constellation of chemicals and not a single drug, it can cause a wide spectrum of clinical effects. Mild toxicity causes agitation, vomiting, and confusion that lasts approximately 4-8 hours, but severe toxicity can result in seizures, hyperthermia, rhabdomyolysis, and the entire range of toxidromes associated with methamphetamines, cocaine, and other drugs of abuse, which can be directly mixed into the batch of K2, have their effects mimicked or exaggerated by chemicals in the K2, or both. Other reported effects include headache, dystonia, hyperreflexia, hypertonia, and even some cases of cardiac arrest. Synthetic cannabinoids often have significantly higher affinity to cannabinoid receptors than natural THC, and can augment underlying psychiatric disorders or produce new psychoses.
    Since K2 is already a black box with unclear chemical composition and clinical effects, it is important to avoid piling on medications when you’re treating K2 toxicity. You don’t know what you’re really dealing with, and drowning the patient with multiple sedatives will only cloud the picture further. As expected, there is no known “best treatment” for K2 since it has so many faces. If you’re at a loss for what to do, just stick to the mantra of Emergency Medicine: stabilize the patient and ensure their safety. Your priorities are to protect the patient’s airway, control agitation, limit rhabdomyolysis, and monitor for cerebral or cardiac ischemia. Don’t hesitate to contact a Poison Control Center for guidance. Unless the patient is completely out-of-control and poses a danger to self or others, try small doses of lorazepam and diazepam first. And good luck.
    Thank you to Dr. Dan Lakoff for suggesting this Pearl.
    Jean Sun

    Jean Sun

    PGY2 Resident

    More posts by Jean Sun
    • Welcome! This is the website for the Mount Sinai Emergency Ultrasound Division. It serves as an information resource for residents, fellows, medical students and others seeking information about point-of-care ultrasound. There is a lot ofRead more

    • renal handling of water

      If you were on a tea & toast diet, how much water would you need to drink before you develop hyponatremia? I haven’t seen anyone work out the numbers before so here are my calculations. AndRead more

    • acute acidemia physiology

      As alluded to in the first post, don’t be fooled by a “normal” potassium in the setting of DKA because osmotic diuresis and H+/K+ exchange means that total body potassium is actually LOW. You all knowRead more

    • renal handling of potassium

      the first symptom of hyperkalemia is death Earlier post covered temporizing measures to counter hyperkalemia — namely, intracellular shift, increasing cardiac myocyte threshold potential. Give furosemide if the patient still urinates and consider dialysis, but then askRead more

    • bicarbonate revisited

      Previous post reviewed the safety of balanced crystalloids in hyper K. But what was up with serum bicarbonate decreasing with saline administration? This post introduces a new way of looking at the anion gap to possiblyRead more

    • hyperkalemia and balanced crystalloids

      Is it safe to give LR or plasmalyte to a hyperkalemic patient (these balanced crystalloids have 4-5 mEq/L K as opposed to 0 mEq/L K in normal saline)? Postponing the discussion of renal handling of potassium toRead more

    • hyperkalemia physiology

      You’ll likely encounter hyperkalemia on your next Resus / Cardiac shift, and you’ll instinctively treat it. But take a moment to review the fascinating physiology behind the “cocktail”! First, consider how K+ is buffered byRead more

    • Slow down your tachycardia (but not really)

      You’re sitting in resus bemoaning the departure of your most beloved attending when suddenly a patient wheels in without warning. The patient looks relatively stable but the triage RN tells you her heart rate wasRead more

    • Otitis externa: use the ear wick!

      Acute otitis externa (AOE) is a common complaint seen in pediatric as well as adult emergency departments. AOE is typically not accompanied by acute otitis media, although concurrent cases are possible. Also called “swimmer’s ear”Read more

    NextPrevious